Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 19, NWS Honolulu, HI

April 5, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 5, 2017, 3:43 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 3:43 AM HST (13:43 UTC)
Expired
Apr 6, 2017, 3:30 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWHW70 PHFO 051343
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
343 AM HST Wed Apr 5 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-060400-
/O.NEW.PHFO.WI.Y.0019.170405T1343Z-170406T1600Z/
Big Island Summits-
343 AM HST Wed Apr 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Thursday. 

* TIMING...Through 6 AM HST Thursday.

* WINDS...Northeast 40 to 50 mph.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
2 follow-up statements
110 
WWHW70 PHFO 060151
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
351 PM HST Wed Apr 5 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-061500-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-170406T1600Z/
Big Island Summits-
351 PM HST Wed Apr 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* TIMING...Through 6 AM HST Thursday.

* WINDS...Northeast 35 to 45 mph.

* IMPACTS...Motorists, especially those in high profile 
  vehicles, are urged to drive with extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Burke
834 
WWHW70 PHFO 061330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Thu Apr 6 2017

HIZ028-061430-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-170406T1600Z/
Big Island Summits-
330 AM HST Thu Apr 6 2017

...WIND ADVISORY IS CANCELLED...

Winds have dropped below Wind Advisory levels and are expected to
slowly decrease through the day. Therefore, the National Weather 
Service in Honolulu has cancelled the Wind Advisory. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 4, 8:48 PM HST, 6 hours 55 minutes earlier.

Area forecast discussion, Apr 4, 8:48 PM HST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
848 PM HST Tue Apr 4 2017

.SYNOPSIS...
A surface ridge north of the state will drive moderate trade
winds through much of the week. The airmass will be dry and
stable, limiting rainfall amounts. Windward and mauka areas will
see spotty, brief showers mainly at night and during the morning.
The trades may increase briefly on Friday as high pressure passes
far to the north, then weaken and turn southeast over the
weekend, which could bring vog up across the smaller islands.

&&

.DISCUSSION...
Currently at the surface, a broad east to west oriented ridge of
high pressure is centered around 275 miles north of Kauai,
resulting in moderate trades across the island chain this evening.
Infrared satellite imagery shows broken to overcast low clouds
moving into windward sections of the Big Island and Maui County,
with mostly cloudy conditions in place over leeward sections of
the Big Island as well. Across Oahu, Kauai and leeward sections
of Maui County, generally clear to partly cloudy skies prevail.
Radar imagery shows scattered to numerous showers moving into
windward sections of the Big Island, Maui and Molokai, with
isolated showers or rain free conditions elsewhere. Main short
term concern revolves around rain chances.

Tonight through Friday night,
High pressure ridging north of the state will keep a moderate
trade wind flow in place through the period. There may be a bit of
an increase in the trades Thursday night and Friday however, as
an area of high pressure passes by well to the north of the island
chain.

We expect a fairly showery evening and overnight period across
windward sections of Big Island and Maui County with the enhanced
band of clouds and showers moving through. This band will likely
also begin to affect Oahu after midnight, resulting in an increase
in mainly windward/mauka showers here as well. Over Kauai, it
appears that this band of moisture will remain off to the east and
south through the night, so only isolated to widely scattered
windward/mauka showers are anticipated.

Scattered windward and mauka showers are expected to continue
Wednesday morning, particularly across Maui County and Oahu, while
a drier airmass begins to work into the Big Island from the east.
The drier more stable airmass will then build over the remainder
of the island chain Wednesday afternoon, limiting isolated
showers mainly to windward/mauka areas. Strong mid-level ridging
will keep the airmass very stable Wednesday night through the
remainder of the work week, and moisture will be limited as well,
with precipitable water values remaining at or below 1 inch. As a
result, showers will be few and far between, and confined
primarily to windward and mauka areas Wednesday night through
Friday night, with rainfall amounts remaining light.

Saturday through next Tuesday,
The GFS and ECMWF are in good agreement showing the trades
weakening and shifting around to a more southeasterly direction
over the weekend, as a cold front approaches from the northwest.
This will likely allow for land and sea breezes across much of the
state through the weekend, and may also bring some Vog northward
into the smaller islands as well. The front is then expected to
stall north of the islands by early next week with high pressure
building to the north of the front helping to re-establish an
east-northeasterly trade wind flow across the state, and pushing
any Vog back off to the south of the smaller islands.

The airmass is expected to remain quite dry through the weekend
with precipitable water values right around 1 inch. The airmass
won't be quite as stable however, as mid-level ridging begins to
break down an upper level trough approaches from the west.
Overall, rain chances are expected to remain low through the
weekend, with showers favoring the coastal waters and windward
areas overnight into the early morning, and the interior mauka
areas during the afternoon/evening hours. By early next week we
should see a more typical trade wind shower regime, with upper
level troughing building overhead elevating inversion heights and
precipitable water values increasing closer to normal levels.

&&

.AVIATION...
A high pressure ridge north of the state will keep northeasterly
to easterly trade winds in the forecast with VFR conditions for
the next few days. The upper level temperature inversion height
will remain on the low side, from 4000 FT MSL near Lihue to 6000
FT MSL near Kona, limiting shower potential. Brief MVFR ceilings
are possible mainly in the early morning hours or over higher
terrain features.

There are no AIRMETs in effect.

&&

.MARINE...
A mid day ASCAT pass showed a couple barbs of 25 kts in the
Alenuihaha Channel, which has trended lower since yesterday. And
with the expected weakening of the trades, the Small Craft
Advisory (SCA) was lowered late this afternoon.

SCA could return briefly for the typically windy areas on Friday as
a new surface high settles N of the islands. The SCA may be lowered
on Saturday with surface ridge nearing Kauai from the N, and SE
winds filling over the western half of the island chain. The ridge
moving S is in response to a low pressure area passing north of
the ridge and the islands.

Surf-wise, there will be a series of small to moderate size N and
NW swells between the weekend and Monday. Then a large NW swell
is slated to arrive Tuesday morning and peak Tuesday night at or
near high surf advisory levels for the N and W facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Lau

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.